Anaphylaxis is the most dramatic expression of allergy. In an anaphylactic attack, symptoms may develop within minutes after coming into contact with the allergen and may rapidly become very severe, threatening vital body functions such as respiration and blood circulation.
Most anaphylactic attacks are triggered by food allergens, insect venoms, drugs and latex.
In a number of cases, the cause of the anaphylactic reaction remains obscure (idiopathic anaphylaxis).
The initial symptoms of an anaphylactic attack can be flushing, a sensation of warmth, redness or itchiness of the skin, urticaria which very often involves the whole body, nausea, vomiting or abdominal cramps.
Sometimes an anaphylactic attack can stop here. However, sometimes these symptoms are followed very quickly by more severe and truly dangerous ones:
Anyone who has had an anaphylactic reaction should consult an allergy specialist without delay in order to find out what caused the reaction and what measures must be taken to prevent or to treat a future attack.
The effects of epinephrine become visible very quickly (seconds to minutes) after injection. However, sometimes the anaphylaxis symptoms disappear quickly but they come back again after a few minutes. If this happens you must inject another dose of epinephrine and seek urgent medical help.
Remember to ask the doctor for a new prescription for an epinephrine auto-injector to replace your emergency kit and, if possible, buy it as soon as you get out of the hospital.
Various measures can be taken to prevent the development of a new anaphylactic attack. These measures differ depending of the cause of the attack. Your doctor will certainly tell you more about this but if you need more information try the following web-sites: www.theucbinstituteofallergy.com or www.anaphylaxis.org.uk or contact your local allergy organization.
Children at risk of anaphylaxis should have a written action plan with necessary medication available in a labelled box at school/nursery/ child minder. All those who care for them need training in how and when to use the adrenaline.
Anaphylactic attacks can sometimes be triggered by physical effort. However, in some people these attacks occur only if the exercise is done after eating a particular food such as celery, wheat etc.
Breathing difficulties and vascular collapse are the two most common causes of death in anaphylaxis. If you have had such symptoms you must learn to identify the first signs of anaphylaxis (your doctor can tell you all about this) and you must always have the emergency kit prescribed by your doctor with you and know how to use it – it could save your life.
The most effective treatment in anaphylaxis is injected epinephrine (adrenaline). Pre-loaded auto-injectors with one or two shots are now available. They are very easy to use. Remember that if you had an anaphylactic attack you must always carry the self-injector with you. It is preferable to have two in- date injectors with you at all times
If you have experienced an anaphylactic attack, you must see a doctor immediately. Even if you have used your epinephrine auto-injector and no longer have any symptoms you must go to the closest medical department.
Only a doctor can fully evaluate the consequences of the attack and the possible need for further treatment.
If you have had an anaphylactic attack you should wear a medic-alert necklace or bracelet. Your doctor can tell you how you can get one (or alternatively you can find information on the internet).
You should also carry an allergy identity card in your wallet. You can download one from the web-site above and ask your doctor to fill it in for you.